Alert archive / Texas / Hard Freeze Warnings in 2021

Hard Freeze Warning 2, NWS Houston/Galveston, TX

February 18, 202121 counties in Texas

NWS Houston/Galveston, TX issued this hard freeze warning at Feb 18, 2021, 7:40 AM CST for 21 counties in Texas. It took effect at Feb 19, 2021, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2021, 7:40 AM CST (13:40 UTC)
In effect from
Feb 19, 2021, 12:00 AM CST
Expired
Feb 19, 2021, 9:00 AM CST
In force
9 hr
Issued by
NWS Houston/Galveston, TX
All 21 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 102 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS74 KHGX 181340
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
740 AM CST Thu Feb 18 2021

TXZ163-164-176>179-195>200-210>213-226-227-235-182145-
/O.UPG.KHGX.HZ.A.0002.210219T0600Z-210219T1500Z/
/O.NEW.KHGX.HZ.W.0002.210219T0600Z-210219T1500Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin-
Waller-Inland Harris-Wharton-Fort Bend-Inland Jackson-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, 
Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, 
Prairie View, Brookshire, Waller, Houston, El Campo, Wharton, 
Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony,
Pecan Grove, Edna, and Ganado
740 AM CST Thu Feb 18 2021

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST FRIDAY...

* WHAT...Sub-freezing temperatures of 15 to 25 degrees.

* WHERE...Portions of south central and southeast Texas.

* WHEN...From midnight tonight to 9 AM CST Friday.

* IMPACTS...Hard freeze conditions, protect vegetation and outdoor
  or exposed plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ236-237-335>337-182145-
/O.NEW.KHGX.HZ.W.0002.210219T0600Z-210219T1500Z/
Inland Matagorda-Inland Brazoria-Coastal Jackson-
Coastal Matagorda-Coastal Brazoria-
Including the cities of Bay City, Pearland, Alvin, Angleton, 
Palacios, Lake Jackson, Freeport, and Clute
740 AM CST Thu Feb 18 2021

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST FRIDAY...

* WHAT...Sub-freezing temperatures of 20 to 25 expected.

* WHERE...Inland Matagorda, Inland Brazoria, Coastal Jackson, 
  Coastal Matagorda and Coastal Brazoria Counties.

* WHEN...From midnight tonight to 9 AM CST Friday.

* IMPACTS...Hard freeze conditions will reoccur tonight. Protect
  your exposed pipes and vegetation. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
750 
WWUS74 KHGX 182034
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
234 PM CST Thu Feb 18 2021

TXZ163-164-176-177-195>198-210>212-191815-
/O.NEW.KHGX.HZ.A.0003.210220T0500Z-210220T1500Z/
/O.CON.KHGX.HZ.W.0002.210219T0600Z-210219T1500Z/
Houston-Trinity-Madison-Walker-Burleson-Brazos-Washington-Grimes-
Colorado-Austin-Waller-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Caldwell, Somerville, College Station, 
Bryan, Brenham, Navasota, Columbus, Eagle Lake, Weimar, Sealy, 
Bellville, Hempstead, Prairie View, Brookshire, and Waller
234 PM CST Thu Feb 18 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST FRIDAY...

...HARD FREEZE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY MORNING...

* WHAT...For the Hard Freeze Warning, sub-freezing temperatures as
  low as 16 degrees expected. Some parts of Southeast Texas will
  fall below and remain below 25 degrees for 6 to 8 hours.

  For the Hard Freeze Watch, sub-freezing temperatures as 
  low as 18 degrees possible. Temperatures could be below
  25 degrees for 5 to 7 hours.

* WHERE...Portions of southeast Texas.

* WHEN...For the Hard Freeze Warning, from midnight tonight to 9 
  AM CST Friday. For the Hard Freeze Watch, from Friday evening 
  through Saturday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ178-179-199-200-213-226-227-235>237-335>337-191500-
/O.CON.KHGX.HZ.W.0002.210219T0600Z-210219T1500Z/
San Jacinto-Polk-Montgomery-Northern Liberty-Inland Harris-
Wharton-Fort Bend-Inland Jackson-Inland Matagorda-Inland Brazoria-
Coastal Jackson-Coastal Matagorda-Coastal Brazoria-
Including the cities of Shepherd, Coldspring, Livingston, 
Corrigan, Conroe, The Woodlands, Liberty, Cleveland, Dayton, 
Houston, El Campo, Wharton, Missouri City, Mission Bend, 
Sugar Land, Rosenberg, First Colony, Pecan Grove, Edna, Ganado, 
Bay City, Pearland, Alvin, Angleton, Palacios, Lake Jackson, 
Freeport, and Clute
234 PM CST Thu Feb 18 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST FRIDAY...

* WHAT...Sub-freezing temperatures of 20 to 25 degrees expected.
  Temperatures could fall below and remain below 25 degrees for 3
  to 5 hours. 

* WHERE...Portions of Southeast Texas

* WHEN...From midnight tonight to 9 AM CST Friday.

* IMPACTS...Hard freeze conditions will reoccur tonight. Protect 
  your exposed pipes and vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
262 
WWUS74 KHGX 191016
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
416 AM CST Fri Feb 19 2021

TXZ163-164-176-177-195>198-210>212-191830-
/O.UPG.KHGX.HZ.A.0003.210220T0500Z-210220T1500Z/
/O.NEW.KHGX.HZ.W.0003.210220T0500Z-210220T1500Z/
/O.CON.KHGX.HZ.W.0002.000000T0000Z-210219T1500Z/
Houston-Trinity-Madison-Walker-Burleson-Brazos-Washington-Grimes-
Colorado-Austin-Waller-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Caldwell, Somerville, College Station, 
Bryan, Brenham, Navasota, Columbus, Eagle Lake, Weimar, Sealy, 
Bellville, Hempstead, Prairie View, Brookshire, and Waller
416 AM CST Fri Feb 19 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...HARD FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
CST SATURDAY...

* WHAT...For this morning's Hard Freeze Warning, temperatures of
  16 to 23 degrees. For the second Hard Freeze Warning, sub-
  freezing temperatures as low as 20 expected.

* WHERE...Portions of southeast Texas.

* WHEN...For the first Hard Freeze Warning, until 9 AM CST this 
  morning. For the second Hard Freeze Warning, from 11 PM this 
  evening to 9 AM CST Saturday.

* IMPACTS...Sensitive vegetation should be protected and exposed
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ178-179-199-191830-
/O.NEW.KHGX.HZ.W.0003.210220T0500Z-210220T1500Z/
/O.CON.KHGX.HZ.W.0002.000000T0000Z-210219T1500Z/
San Jacinto-Polk-Montgomery-
Including the cities of Shepherd, Coldspring, Livingston, 
Corrigan, Conroe, and The Woodlands
416 AM CST Fri Feb 19 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...HARD FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
CST SATURDAY...

* WHAT...For the first Hard Freeze Warning, sub-freezing 
  temperatures as low as 19. For the second Hard Freeze Warning, 
  sub-freezing temperatures as low as 22 expected.

* WHERE...San Jacinto, Polk and Montgomery Counties.

* WHEN...For the first Hard Freeze Warning, until 9 AM CST this 
  morning. For the second Hard Freeze Warning, from 11 PM this 
  evening to 9 AM CST Saturday.

* IMPACTS...Sensitive vegetation and unprotected outdoor 
  plumbing could be damaged.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ200-213-226-227-235>237-335>337-191500-
/O.CON.KHGX.HZ.W.0002.000000T0000Z-210219T1500Z/
Northern Liberty-Inland Harris-Wharton-Fort Bend-Inland Jackson-
Inland Matagorda-Inland Brazoria-Coastal Jackson-
Coastal Matagorda-Coastal Brazoria-
Including the cities of Liberty, Cleveland, Dayton, Houston, 
El Campo, Wharton, Missouri City, Mission Bend, Sugar Land, 
Rosenberg, First Colony, Pecan Grove, Edna, Ganado, Bay City, 
Pearland, Alvin, Angleton, Palacios, Lake Jackson, Freeport, 
and Clute
416 AM CST Fri Feb 19 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Sub-freezing temperatures of 20 to 25 degrees expected. 
  Temperatures could fall below and remain below 25 degrees for 
  3 to 5 hours.

* WHERE...Portions of Southeast Texas.

* WHEN...From midnight tonight to 9 AM CST Friday.

* IMPACTS...Hard freeze conditions will reoccur tonight. Protect 
  your exposed pipes and vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this hard freeze warning went out at Feb 18, 4:39 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 18, 4:39 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
439 AM CST Thu Feb 18 2021

.SHORT TERM [Today Through Friday Afternoon]...
Cold start this morning with temperatures down in the 25-33 degree
range with northerly winds 5-15 mph inland and 15-20 near the
coast. Wind chills this morning over the northern sections of the
area will warrant a short wind chill advisory with them dipping
into the 10-14 degree range. Winter weather advisory continues
through 6 pm for the northern counties where some very light
snow/sleet will be possible as the upper jet increases this
morning then the pulls away to the east this afternoon. So far
although the radar reflectivities look somewhat impressive these
are highlighting the snow around 10000-12000 ft that is falling
into a dry and warmer layer melting and leaving little if any that
is making it through the layer. As the jet increase and some
slightly increased forcing occurs around 800-600mb with the layer
becoming more moist some of the snow falling into the layer should
survive to reach the ground as a mix of snow/sleet/graupel.
Accumulations should be very light. Lift wanes quickly around 3 or
4 pm over the west and east by 6 pm. Cloud cover should persist
throughout the day hampering the temperature rises as the CAA
continues across the region in the wake of the latest cold front.
Temperatures only rise 2-5 degrees today from where there are at
this point early this morning. The column dries out quickly
tonight and skies clear from west to east and a colder night will
be on tap. Hard freeze looks likely again for areas generally
north of the 59 corridor. Lows of 15-25 degrees will be common
place and even Galveston island is likely to see another night of
freezing. Icy roads that potentially thaw out but don't dry off
will become icy again in the evenings. Friday though will be an
improvement with temperatures rising above freezing areawide!
Coastal areas in the mid 40s...central upper 30s to mid 40s and
the northernmost counties 35-38. This will help melt much of the
lingering ice over the area...some of the more hard hit areas with
icing over the north will still have some left to deal with
though. Speaking of melting ice...that makes for an usual hazard
in SETX that of falling ice. Please be aware of your
surroundings...don't linger beneath any these potentially
dangerous chunks of ice that may fall. Areas that remain in the
shade or sheltered from drying and remain wet late this afternoon
and again Friday will be good candidates for slippery icy
locations so use caution when venturing out on the front/back
landings and sidewalks that maybe sheltered by trees. Much warmer
weather is headed this way this weekend! 45

&&

.LONG TERM [Friday Night through Thursday]...
Somewhat good news Friday evening as it is the last night for below
freezing conditions across our CWA. Temperatures north of Conroe
will drop into the teens and low 20s. Meanwhile, temperatures south
of Conroe towards Houston will be in the mid-to-upper 20s while
southern and coastal regions will be near freezing. By Saturday,
daytime highs will range from the upper-40s for our northern
counties to the mid-50s for our southern and coastal counties. As
southerly winds return Saturday, warmer and higher PWAT air will
help drive temperatures up during the day and overnight. The
increased cloud cover overnight from this onshore wind will also
prevent heat from radiating out at night and keep temperatures mild
and above freezing.

Our next round of rain chances return on late Sunday through Monday
as a mid-latitude cyclone develops over Eastern CONUS. The sfc low
will be centered near The Great Lakes region, but its associated
surface cold front is expected to stretch, develop, and strengthen
over our region before pushing east and out of our CWA. Fortunately,
this cold front will be mild in comparison to our most recent arctic
fronts. In the wake of this next front, daytime highs will still be
in the 50s on Monday and overnight lows will be above freezing for
most areas and near freezing for far northern, Houston County.

By mid-week next week, it'll be time to break out some flip-flops
again as temperatures are expected climb back into the 70s. Global
models are hinting at another surface low developing somewhere over
North Texas or Oklahoma and a surface front pushing through SE
Texas, towards late Wednesday/Early Thursday, bringing our next
round of rain chances.

KBL
&&

.MARINE...
Strong offshore winds at Small Craft Advisory conditions will
persist through late tonight for all coastal waters due to a strong
high pressure system building into Southeast Texas. Seas have been
around 9 feet overnight at Buoy019 and are not expected to
subside to below 7 feet until Friday morning for our 20-60nm
offshore waters. Around lunch time, the bays may drop to exercise
caution criteria. As this high pressure moves out this weekend,
winds will subside and onshore winds will resume by late Saturday.
This will help warm up our temperatures, but a mild cold front is
expected to push through our coastal waters overnight on Sunday
and into Monday morning. Following this front, offshore winds will
resume. KBL

&&
.AVIATION [06Z TAF Issuance]...
Much of the day will be dealing with LIFR becoming IFR then
tonight MVFR abruptly improving to VFR as dry air pushes in from
the west and northwest in the wake of the approaching trough.
Northerly winds 5-15 knots and gusty at times.
45

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  31  16  35  19  46 /  30  10   0   0   0
Houston (IAH)          38  24  42  28  53 /  20  10   0   0   0
Galveston (GLS)        43  32  45  40  53 /  10  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Winter Weather Advisory until 6 PM CST this evening for the
     following zones:
     Austin...Brazos...Burleson...Colorado...Grimes...Houston...Madison...Montgomery...Polk...San
     Jacinto...Trinity...Walker...Waller...Washington.

     Hard Freeze Watch from late tonight through Friday morning for
     the following zones:
     Austin...Brazos...Burleson...Colorado...Fort
     Bend...Grimes...Houston...Inland Harris...Inland
     Jackson...Madison...Montgomery...Northern
     Liberty...Polk...San
     Jacinto...Trinity...Walker...Waller...Washington...Wharton.

     Wind Chill Advisory until 10 AM CST this morning for the
     following zones:
     Brazos...Burleson...Grimes...Houston...Madison...Washington.

GM...Small Craft Advisory until 3 PM CST this afternoon for the
     following zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 3 PM CST this afternoon
     through this evening for the following zones: Galveston
     Bay...Matagorda Bay.

     Small Craft Advisory until midnight CST tonight for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

SHORT TERM...45
LONG TERM...KBL

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:30 AM CSTWind Chill AdvisoryHGXBrazos, Burleson, Grimes, Houston, Madison, Washington6 hr
Feb 18, 2:34 PM CSTHard Freeze WatchHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more14 hr
Feb 18, 2:34 PM CSTWind Chill AdvisoryHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 6 more17 hr

Nearby

Hard Freeze Warnings in Texas, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.